Q: Geodon & Biaxin : "Geodon Increasers"
My husband has (treated and stable) Hashimoto's hypothyroidism and recently
diagnosed very rapid cycle Bipolar II (normal to very depressed or anxious or
both over the course of hours).
Back when he was diagnosed, his doctor started him on 20mg of Geoden, which then
increased to 40. Not only was my husband fine, he was extremely stable with no
apparent side effects for almost 3 full months. Then he got the flu and a
family member who was a doctor gave him the antibiotic Biaxin.
The change was immediate. My husband began having severe nightmares and anxiety
within 24 hrs. After a couple days we realized it could be the Biaxin. -I
later researched it and discovered that the Biaxin affected an enzyme that
metabolized the Geoden and thus potentially increased the drug levels in his
bloodstream. We stopped the Biaxin immediately.
It is now 3 months later and his moods are still not stable. The biaxin was
like a switch. The doctor tried increasing the Geoden but by 120mg it was
apparent that it only increased the anxiety. We started Depakote but that
seemed to merely confuse him so we decided to let him "wash out" on no meds and
see what we have (which seems to be severe depression, mixed states, and some
My questions: Have you heard of such a turnaround in a drug's effect before?
Could the Biaxin have reversed the Geoden's beneficial effects somehow? Would
Depakote be a better drug anyway since it is not an atypical antipsychotic?
Dear R' --
1. Have you heard of such a turnaround in a drug's effect before?
In the case of Geodon, definitely yes. This medication is well-known to act in
very different ways at low doses versus higher doses (e.g. 20-40 versus 120-160
mg): the lower doses are generally regarded as likely to have significant
antidepressant-like effects -- "like imipramine", one often hears (imipramine is
an old "tricyclic" antidepressant). By contrast, at higher doses, it acts more
like an anti-psychotic; which it is, technically, though an unusual one in terms
of this tricky mixture of effects (risperidone is a little bit like this as
well, but no where near as dramatically contrasted in low versus high dose).
The manufacturer's representatives routinely recommend
getting to higher doses quickly when it is being used as an anti-manic (the main
role for this medication in most cases; although there are some reports of very
low doses such as your husband did well on working well for people who do not
really need an antipsychotic effect). So yes, there is a clear recognition of a
"turnaround" in the medication's effects based on dose.
But why wouldn't it go back to where it was after the
Biaxin was stopped? I don't know the answer to this one, but I wish I did: I
had two patients recently who had stunning, life-restoring reversals of their
years-long symptoms on low dose Geodon -- who then lost that benefit as the dose
went up, and we could not go back and get the same effect again by lowering the
dose. They were so frustrated, as was I, to see such dramatic improvement and
then not be able to get hold of it again.
My working guess as to what happened is that an
"antidepressant-like" effect was the basis for the improvement at first, but as
true antidepressants can also do, the benefit was not lasting nor reproducible.
2. Could the Biaxin have reversed the Geoden's
beneficial effects somehow?
Yes, I'm guessing, through the effective dose increase, much like what I did to
my patients not realizing the best effect of the medication for them would be at
a very low dose.
3. Would Depakote be a better drug anyway since it is
not an atypical antipsychotic?
There are many options to which to turn at this point, the whole gamut of
stabilizers. This experience would not necessarily steer someone toward one
more than another, in my opinion, based on the information you provide here. I
think some psychiatrists might argue for risperidone, because of its similarity
to Geodon, but that is not my favorite mood stabilizer (as I never know whether
the antidepressant-like effects it seems to produce in some will act too much
like an antidepressant and keep destabilizing things, so that I don't know
whether to turn it up or down when things are better but not smoothing out...).
Just to increase the general consciousness of
medication interactions with Geodon, among subsequent readers of this letter,
here is a list (from the NAMI website
page on Geodon) of known "Geodon increasers":
Studies have shown that
ketoconazole (Nizoral; a medication used to treat fungal infections) can
increase the amount of Geodon in the body.
Medications with similar
effects to ketoconazole include: Biaxin (clarithromycin),
erythromycin, Cardizem (diltiazem), Luvox (fluvoxamine),
Prozac (fluoxetine), Calan (verapamil), Accolate (zafirlukast).
Published May, 2006